El Pasoan to speak at DEA summit on fentanyl after son’s death

Two years ago, police told Jennipher Talamantes that her son died peacefully in his sleep from a fentanyl overdose.

“I found that hard to believe,” the El Paso school counselor said. “After seeing videos of overdoses, I know he didn’t die peacefully in his sleep.”

Her son, Jacob Talamantes, died at a hotel in Addison, Texas, near Dallas, on April 24, 2020, after taking counterfeit Percocet with added fentanyl. He was 25 years old.

Thoughts of her son’s death still haunt her. But today, she’s focusing on telling her story to put a face — and a heart — to the growing fentanyl overdose crisis across the country.

Talamantes was invited to speak at the Drug Enforcement Administration’s first-ever family summit on the overdose epidemic, June 14-15 at DEA headquarters in Arlington, Virginia. She is the only person from Texas who will present her story at the summit.

“It’s hard but I know I have to turn that into a positive,” she said.

Alarming death rates from fentanyl

A synthetic opioid that can be 100 times more potent than morphine, fentanyl has been linked to a growing number of overdose deaths in the United States, reports the DEA. Between 2019 and 2020, opioid overdose deaths increased by 38.1% nationally.

Last year, the DEA seized more than 15,000 pounds of fentanyl, four times the amount seized in 2017. More recently, from January to March 2022, the DEA seized nearly 2,000 pounds of fentanyl and 1 million fake pills, reports the agency.

In El Paso County, nearly 100 people died from opioid overdoses in 2021, according to the medical examiner’s office. Sixty-four of them involved fentanyl – an increase of nearly 256% from 2019, when 18 such deaths were reported.

A large seized bag of counterfeit 30mg oxycodone tablets containing fentanyl is on display at the Drug Enforcement Administration lab. (Photo courtesy of the DEA)

“Fentanyl is killing Americans at an unprecedented rate,” DEA Administrator Anne Milgram said in an April memo warning other law enforcement of a nationwide spike in massive fentanyl-related overdoses. .

“Drug dealers promote addiction and increase their profits by mixing fentanyl with other illicit drugs,” the memo reads.

Dealers sell cocaine containing fentanyl or fake pills containing the drug that look like legitimate prescriptions.

“This is creating a chilling national trend where many overdose victims are dying after unknowingly ingesting fentanyl,” the memo continues.

Jacob Talamantes with his girlfriend, Brianna, and their two daughters. (Photo courtesy of Jennipher Talamantes)

It’s personal

For Talamantes, the crisis is more than numbers. It’s personal.

“I used to say he was my star,” she said of her son. “When he spoke, everyone listened. He liked statistics, football, basketball, hockey. His eyes lit up and his smile lit up when he spoke.

Jacob attended El Dorado High School and graduated from Eastwood High School. He and his longtime girlfriend moved to Dallas after graduation and had two daughters – Alina and Josie, now 7 and 3.

He planned to go to pharmacy school, but decided to start his own business instead. At 21, he opened a flooring business in Wylie, Texas.

Jacob used to smoke marijuana, which caused a lot of friction between him and his mother. Later he dabbled in cocaine, Talamantes said.

“Once he went to Dallas, I didn’t know what else he was doing and that worried me,” Talamantes said.

Jacob broke up with his girlfriend and started partying often. His brother, Josh, grew increasingly concerned and warned Talamantaes that something was wrong. Talamantes did not know what to do.

Jennipher Talamantes with her son, Jacob, who died of a fentanyl overdose in 2020. (Photo courtesy of Jennipher Talamantes)

“Even from afar, I was still trying to tell him to be a good man, to be a good father,” she said. “I was like, ‘How can I help you? Don’t ask me for money. He said, ‘I don’t know. I don’t know, mom.

She often wonders about the last minutes of her son’s life.

Although everyone’s symptoms are different, many people who overdose on fentanyl experience drowsiness and dizziness, nausea and vomiting, and loss of consciousness, according to the Centers for Disease Control and Prevention. Others experience difficulty breathing, stiffening of the body or seizure-like activity, and foaming at the mouth.

Talamantes said she still had a roll of emotions and followed a lot of advice. She learned as much as she could about fentanyl and other opioids, and wants others to share their stories.

She last saw Jacob in January 2020.

“I told him that I didn’t want to lose him and that I loved him very much.”

During their last phone conversation, Jacob told his mother that he loved her and that she needed to be careful at the height of the COVID-19 pandemic.

“‘I don’t know what I would do without you,'” Talamantes recalled of his son. “Now I have to live without him.”

Jennipher Talamantes lost her 25-year-old son, Jacob, to a fentanyl overdose two years ago. Today, she works to raise awareness of the dangers of synthetic drugs.

She will share her story at the DEA Family Summit on the Overdose Epidemic June 14-15 at DEA Headquarters in Arlington, Virginia.

Jo share your story with her, email her at [email protected] or call her at 915-549-3920.

For information on the dangers of fentanyl, read the AED fentanyl fact sheet.